Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

How to stop breakthrough bleeding

12/18/2006

Question:

I started taking Femcon Fe one week ago after being off birth control pills for about 5 years. When I use to take birth control pills I never experienced break through bleeding, I have been spotting for the last 7 days and it is extremely annoying. How can I stop this quickly as my husband and I have planned a romantic get away and I do not want to be spotting for it. If I take more pills will it stop or if I stop taking them all together how long will it take for this to stop?

Answer:

It depends on when you started the pills. I assume you started them at the first day of your last normal period or the first Sunday after your period started. If you started the pills a week ago and have been bleeding for 7 days, then you started bleeding the same day you started the pills? If you stop the pills, there may be 4-5 days before the bleeding stops. You could take two pills a day which may help stop your bleeding by giving more hormones to support the lining of the uterus. You may want to check with the doctor who prescribed them to make sure this will work based on when your started and your personal medical history.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Thomas  A deHoop, MD Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated